Iowa, 2020

Damaging Winds in Iowa, July 9, 2020

July 9, 2020 · NWS ARX · 7 events in 5 counties and zones

Thunderstorms rumbled across much of northeast Iowa during the late morning and early afternoon of July 9th. Damaging winds from these storms blew down trees in St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms rumbled across much of northeast Iowa during the late morning and early afternoon of July 9th. Damaging winds from these storms blew down trees in St. Ansgar (Mitchell County), Oelwein (Fayette County) and blew a roof of a building in West Union (Fayette County). Trees and a power lines were blown down in Postville and Waukon (Allamakee County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 9, 11:15 AM CST, 0 minutes earlier.

Area forecast discussion, Jul 9, 11:15 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1215 PM CDT Thu Jul 9 2020

.SHORT TERM...(Today and tonight)
Issued at 253 AM CDT Thu Jul 9 2020

Water vapor imagery early this morning depicts a closed low located
over Saskatchewan/Manitoba and a few shortwave troughs out ahead of
it across the Upper Midwest and central Plains. Some scattered
showers and storms associated with one of the shortwaves were
observed across north-central Wisconsin early this morning, though
activity continues to push east. At the surface, a cold front is
draped from northern Minnesota southwestward into western Nebraska,
with it expected to progress eastward across the area today. Models
continue to depict that a MCV associated with remnant convection
over South Dakota/Nebraska will drift eastward across Iowa and merge
with the surface cold front by this afternoon, allowing convection
to develop into along these features. With moisture remaining high
across the area (dewpoints in the upper 60s to low 70s), there will
be the potential for a few strong storms at times this afternoon
into this evening. Models depict pretty good instability across the
area this afternoon, with CAPE values generally 2000+ J/kg, though
there looks to be little shear present - at most maybe 20 kts in the
0-3 km layer. Any thunderstorms that do develop will be efficient
rain producers with warm cloud depths between 3-4 km and
precipitable waters nearing 2 inches for some. Because of this, the
primary threats with any stronger storms look to be locally heavy
rain and gusty winds. Mid-level lapse rates will be around 7-8 C/km,
so hail development will also be possible in any stronger storms.
Cannot completely rule out a few severe storms, though with weak
shear, they would be more pulsey in nature. Primary severe weather
hazards would be strong wind gusts and possibly some hail with
collapsing cores.

High temperatures today will be in the 80s, with overnight lows in
the 60s.

.LONG TERM...(Friday through Wednesday)
Issued at 253 AM CDT Thu Jul 9 2020

After a brief break from the rain chances Friday, these will
quickly return for the weekend. A short wave trough coming across
the upper level ridge is expected to drop across the region
Saturday and Saturday night in a developing northwest flow regime.
This has been a consistent signal from the models for a several
runs now, along with the differences in how strong this wave will
be. Both the 09.00Z NAM and GFS begin to strengthen this wave once
it gets past the ridge axis over the northern Rockies Friday
afternoon and then continue to strengthen it with an open upper
level low forming as it moves across the Upper Midwest. The 09.00Z
ECMWF does not show near the strengthening of the other two models
and tracks the wave more across the Great Lakes. While the 09.00Z
GEM has the short wave trough farther southwest than any of the
other models, it does lend support to the ECMWF solution of not
showing nearly as much strengthening of the wave. As a result,
will trend toward the less amplified solutions for now and keep
the rain chances in the 30 to 50 percent range. The potential for
severe weather looks to relatively low with this system. Clouds
should spread over the area limiting the amount of heating and
keeping the ML CAPE at or below 1000 J/kg. Deep layer shear looks
to be lacking as well with maybe around 20 knots in the 0-3km
layer to work with.

The upper level ridge should briefly build back over the region
for another short period of dry weather Sunday night into Monday.
The ridge should then get flattened as a large upper level low
moves across central Canada and re-establishes the westerlies over
the northern part of the country with the flow turning to the
southwest by early next week. This should bring a short wave
trough across the region Monday night followed by a potentially
stronger wave for Tuesday night into Wednesday. These wave will
return the chance for rain to the area for the first part of next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1215 PM CDT Thu Jul 9 2020

Scattered storms will be ongoing this afternoon but are expected
to push east this evening. Very heavy downpours/temporary severe
reductions in visibility can be expected under these storms.
Otherwise, expecting prevailing VFR conditions. Also plan on
variable winds, gusty in any storms, becoming northwest 10kt or
less toward Friday morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...NMB
LONG TERM...04
AVIATION...DAS
Hazardous weather outlook, Jul 9, 4:07 AM CST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
507 AM CDT Thu Jul 9 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-101100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
507 AM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected across the area today and tonight. Some
of these could be strong to locally severe with heavy rain,
damaging winds, and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional chances for storms are possible this weekend and again
from Monday night into the middle of next week. Organized severe
weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. Rainfall reports would be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

NMB/04

In the hours before

Special weather statement, Jul 9, 8:56 AM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service La Crosse WI
956 AM CDT Thu Jul 9 2020

MNZ079-086>088-WIZ032>034-041>044-091700-
Wabasha-Dodge-Olmsted-Winona-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-Juneau-Adams-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta,
Tomah, Mauston, and Friendship
956 AM CDT Thu Jul 9 2020

...Scattered Thunderstorms Across Parts of Southeast Minnesota
into Western and Central Wisconsin Into Early Afternoon...

Scattered thunderstorms will continue across portions of southeast
Minnesota into western and central Wisconsin into early Afternoon. A
few stronger storms will be capable of producing wind gusts in
excess of 40 mph along with penny sized hail. Move indoors if
storms approach your location.

In addition, torrential rainfall is occurring with these storms
and may cause poor visibility, ponding of water on roads, or
localized flooding. Take it slow if driving and never drive your
vehicle through flooded roadways.

Lee
Local storm report, Jul 9, 10:33 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1133 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HEAVY RAIN       3 NW ROCHESTER          44.04N 92.52W
07/09/2020  M2.00 INCH       OLMSTED            MN   PUBLIC

            FELL WITHIN 30 MINUTES NEAR INTERSECTION OF
            HWY 14 AND W CIRCLE DR. NO FLOODING OBSERVED
            AT THIS TIME.

&&
Local storm report, Jul 9, 10:34 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1134 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HEAVY RAIN       LAKE CITY               44.45N 92.27W
07/09/2020  E2.31 INCH       WABASHA            MN   PUBLIC

            CWOP STATION REPORT.

&&
Special weather statement, Jul 9, 10:40 AM CST, 35 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1140 AM CDT Thu Jul 9 2020

IAZ008-018-091730-
Floyd-Mitchell-
1140 AM CDT Thu Jul 9 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MITCHELL AND FLOYD
COUNTIES...

At 1136 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of Mason City to near
Allison, IA. Movement was north at 35 mph.

Wind gusts up to 50 mph and penny size hail are possible with these
storms. Heavy downpours are also possible.

Locations impacted include...
Charles City, Osage, Nashua, St. Ansgar, Rockford, Riceville, Lyle,
Stacyville, Rudd, Floyd, Marble Rock, Mitchell, McIntire, Carpenter,
Colwell, Orchard, Toeterville, County Roads B 60 And T 18, Rock Creek
and Idlewilde State Park.

If outdoors, seek shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4350 9303 4350 9255 4291 9255 4291 9302
TIME...MOT...LOC 1636Z 198DEG 30KT 4322 9344 4267 9291

Lee
Local storm report, Jul 9, 11:00 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1200 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 AM     HEAVY RAIN       6 W GOODRICH            45.14N 90.20W
07/09/2020  M1.31 INCH       TAYLOR             WI   PUBLIC

1150 AM     HEAVY RAIN       3 NNE ROCHESTER         44.05N 92.45W
07/09/2020  M1.41 INCH       OLMSTED            MN   MESONET

            MESONET STATION FW2899 ROCHESTER.

1145 AM     HEAVY RAIN       3 NE ROCHESTER          44.04N 92.44W
07/09/2020  M1.34 INCH       OLMSTED            MN   MESONET

            MESONET STATION EW0729 ROCHESTER.

1100 AM     HEAVY RAIN       1 W ORONOCO             44.17N 92.55W
07/09/2020  M1.00 INCH       OLMSTED            MN   MESONET

            MESONET STATION ONOM5 1 W ORONOCO.

&&
Special weather statement, Jul 9, 11:13 AM CST, 2 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1213 PM CDT Thu Jul 9 2020

IAZ011-MNZ088-095-096-WIZ032>034-041>044-053>055-091930-
Allamakee-Winona-Fillmore-Houston-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-
Including the cities of Waukon, Winona, Preston, Caledonia, Alma,
Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah,
Mauston, Friendship, Viroqua, Prairie Du Chien,
and Richland Center
1213 PM CDT Thu Jul 9 2020

...Scattered Strong Thunderstorms in Southeast Minnesota, far
Northeast Iowa, and Southwest into Central Wisconsin...

Scattered thunderstorms will continue across portions of the area
this afternoon. A few stronger storms will be capable of
producing wind gusts in excess of 40 mph along with penny sized
hail. Move indoors if storms approach your location.

In addition, torrential rainfall is occurring with these storms
and may cause poor visibility, ponding of water on roads, or
localized flooding. Take it slow if driving and never drive your
vehicle through flooded roadways.

CA

The radar

The La Crosse radar (KARX), 148 km away, was scanning. The volume nearest the first event began at 17:17 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mitchell

When
July 9, 11:15 AM CST
Where
Mitchell County, 0.5 mi E of St Ansgar
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.380, -92.920

Trees were blown down in St. Ansgar.

Thunderstorm Wind, Chickasaw

When
July 9, 12:20 PM CST
Where
Chickasaw County, 1.22 mi SE of New Hampton
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.060, -92.310

Tree branches were blown down in New Hampton.

Thunderstorm Wind, Fayette

When
July 9, 12:35 PM CST
Where
Fayette County, 0.51 mi W of Oelwein
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.680, -91.910

Several trees were blown down in Oelwein. Some large tree branches landed on houses but only caused minor structural damage.

Thunderstorm Wind, Winneshiek

When
July 9, 12:38 PM CST
Where
Winneshiek County, 1.01 mi E of Calmar
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.180, -91.860

A tree branch was blown down onto a garage in Calmar.

Thunderstorm Wind, Fayette

When
July 9, 12:44 PM CST
Where
Fayette County, 1.47 mi SSW of West Union
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.950, -91.810

A roof was blown off a building in West Union.

Thunderstorm Wind, Allamakee

When
July 9, 1:07 PM CST
Where
Allamakee County, 0.86 mi NE of Postville
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
43.090, -91.570

Trees and a power line were blown down in Postville.

Thunderstorm Wind, Allamakee

When
July 9, 1:22 PM CST
Where
Allamakee County, Waukon
Measured
35 kt (40 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.270, -91.480

Trees and power lines were blown down in Waukon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906124, 906113, 906114, 906116, 906115, 906122, 906123.